Texas, 2004

Tornado and Hail in Texas, April 30, 2004

April 30, 2004 · NWS SJT · 13 events in 4 counties and zones

This severe weather episode was similar to the one the week before, where there was a strong upper level system in combination with a southward moving canadian cold front and eastward moving dryline. The combination of these features resulted in severe thunderstorms over portions of the Big Country and Heartland.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$590,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

This severe weather episode was similar to the one the week before, where there was a strong upper level system in combination with a southward moving canadian cold front and eastward moving dryline. The combination of these features resulted in severe thunderstorms over portions of the Big Country and Heartland. The hardest hit area was Albany where very large hail fell for several minutes resulting in damage to property.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 30, 12:16 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 30, 12:16 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
116 PM CDT FRI APR 30 2004

.SHORT TERM...COLD FRONT IS CURRENTLY PUSHING THROUGH THE NORTHWEST
PORTION OF THE FORECAST AREA AT THIS TIME WITH THUNDERSTORMS
DEVELOPING ON THE TRIPLE POINT AT THIS TIME. TRIPLE POINT OF THE
COLD FRONT AND THE DRYLINE JUST NORTHWEST OF ABILENE. TOR BOX
ALREADY OUT ALSO FLASH FLOOD WATCH ALREADY OUT. MAY NEED TO EXPAND
WATCH UP THE EASTERN BIG COUNTRY COUNTIES BY 4 PM...BUT WILL
MONITOR THROUGH THEN. ALSO BEST POTENTIAL FOR HEAVY RAINS FROM BROWN
WOOD TO SAN ANGELO. THINGS STILL CONTINUING TOMORROW MORNING WITH
GRADUALLY DIMINISHING. NOT MUCH DIFFERENT THINKING THAN YESTERDAY.
DID LOWER TEMPERATURES SOME SUNDAY MORNING AND MONDAY MORNING.
WOULD NOT BE SHOCKED TO SEE SOME UPPER 30S ACROSS THE HILL COUNTRY.

&&

.LONG TERM...NOT MUCH CHANGE FROM YESTERDAYS THINKING AS RIDGE
BEGINS TO BUILD INTO THE AREA TUESDAY THROUGH THE REMAINDER OF THE
EXTENDED AND TEMEPRATURES FINALLY GOING ABOVE NORMAL AND MAY EVEN
SEE A FEW 90 DEGREE READINGS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     51  61  45  70 /  60  60  10   0
SAN ANGELO  54  66  44  70 /  70  60   0   0
JUNCTION    59  69  45  70 /  70  70  10   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH TIL 4 AM TAYLOR
AND CALLAHAN COUNTIES IN THE BIG COUNTRY AND EVERYBODY ELSE.
TORNADO WATCH TILL 9 PM FOR JONES...SHACKELFORD...TAYLOR...
CALLAHAN...THROCKMORTON.

&&

17/27 BRAZZELL
Hazardous weather outlook, Apr 30, 11:05 AM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
1205 PM CDT FRI APR 30 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-011705-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
1205 PM CDT FRI APR 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...
THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS THE EASTERN
BIG COUNTRY AND NORTHERN HEARTLAND THIS AFTERNOON AND TONIGHT...
INCLUDING THE CITIES AND TOWNS OF ALBANY...ABILENE...CLYDE...COLEMAN
AND BROWNWOOD. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS
THE REMAINDER OF WEST CENTRAL TEXAS THIS AFTERNOON AND TONIGHT.

AT MIDDAY...A COLD FRONT EXTENDED FROM ROTAN TO HASKELL. THE DRYLINE
STRETCHED FROM THE TIP OF CROCKETT COUNTY...TO BETWEEN SNYDER AND
SWEETWATER. THE COLD FRONT WILL REACH INTERSTATE 20 BY 7 PM...WITH
THE DRYLINE PUSHING EASTWARD INTO THE ABILENE...SAN ANGELO AND SONORA
AREAS. SEVERE THUNDERSTORMS COULD RAPIDLY DEVELOP NEAR THESE
BOUNDARIES. THE EASTERN BIG COUNTRY AND NORTHERN HEARTLAND ARE MORE
PRONE TO SEVERE WEATHER FOR NEAR THE INTERSECTION OF THESE TWO
BOUNDARIES.

MAIN THREATS ARE LARGE HAIL AND DAMAGING WINDS...BUT ISOLATED
TORNADOES CANNOT BE RULED OUT.

LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...ESPECIALLY ALONG AND SOUTH
OF A SAN ANGELO TO BROWNWOOD LINE TONIGHT...WHERE AMOUNTS COULD
EXCEED 2 INCHES LOCALLY.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 hail, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Shackelford

When
April 30, 1:24 PM CST
Where
Shackelford County, 14 mi W of Albany
Measured
2.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.733, -99.533

Hail, Shackelford

When
April 30, 1:37 PM CST
Where
Shackelford County, 7 mi W of Albany
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.733, -99.417

Hail, Shackelford

When
April 30, 1:40 PM CST
Where
Shackelford County, 5 mi W of Albany
Measured
3 in hail
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
32.733, -99.383

Hail, Shackelford

When
April 30, 2:01 PM CST to 2:10 PM CST
Where
Shackelford County, Albany
Measured
2.75 in hail
Property damage
$400,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.733, -99.300

Albany was hit again by another hail storm that produced significant damage to homes and businesses. Windows were broken all through the town.

Funnel Cloud, Shackelford

When
April 30, 2:13 PM CST
Where
Shackelford County, 1 mi E of Albany
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

A funnel cloud was spotted by members of the fire department near the airport in Albany. It does not appear the funnel cloud touched the ground.

Hail, Throckmorton

When
April 30, 2:16 PM CST
Where
Throckmorton County, Woodson
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
33.017, -99.050

Hail, Shackelford

When
April 30, 3:36 PM CST
Where
Shackelford County, Albany
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.733, -99.300

This is the second severe hail storm to hit Albany in just over an hour.

Tornado, Coleman

When
April 30, 4:00 PM CST to 4:01 PM CST
Where
Coleman County, 2 mi S of Glen Cove
Rating
F0
Path length
0.2 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
31.833, -99.650

A Texas state trooper reported a tornado near Glen Cove. The tornado was over open country and produced no visible damage.

Hail, Coleman

When
April 30, 4:50 PM CST
Where
Coleman County, 2 mi SE of Glen Cove
Measured
4.25 in hail
Property damage
$80,000
Reported by
LAW ENFORCEMENT
Coordinates
31.850, -99.633

Very large hail caused damage to vehicles and dwellings near Hoards Creek Lake.

Hail, Brown

When
April 30, 5:45 PM CST
Where
Brown County, Lake Brownwood
Measured
1.75 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
31.850, -99.017

Hail, Brown

When
April 30, 6:09 PM CST
Where
Brown County, 3 mi E of Early
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
31.750, -98.900

Hail, Brown

When
April 30, 6:25 PM CST
Where
Brown County, Blanket
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.817, -98.783

Hail, Brown

When
April 30, 7:00 PM CST
Where
Brown County, Cross Cut
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.033, -99.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyThe tornado archive for Texas, 2004Warnings in Texas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392738, 5392739, 5392740, 5392741, 5392742, 5392743, 5392744, 5392745, 5392746, 5392747, 5392748, 5392749, 5392750.